Alert archive / Iowa / Flash Flood Watches in 2007

Flash Flood Watch 7, NWS Sioux Falls, SD

August 21, 20079 counties in Iowa; Jackson County, Nobles County, Minnesota

NWS Sioux Falls, SD issued this flash flood watch at Aug 21, 2007, 3:47 AM CDT for 9 counties in Iowa; Jackson County, Nobles County, Minnesota. It took effect at Aug 21, 2007, 5:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 21, 2007, 3:47 AM CDT (08:47 UTC)
In effect from
Aug 21, 2007, 5:00 PM CDT
Expired
Aug 22, 2007, 1:00 AM CDT
In force
8 hr
Issued by
NWS Sioux Falls, SD
Flood severity
None

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Woodbury County, IA, Jackson County, MN, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 114 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4337 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
3.9
Supercell composite
21.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS63 KFSD 210847
FFAFSD

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
347 AM CDT TUE AUG 21 2007

.A NEARLY STATIONARY FRONT ACROSS IOWA AND SOUTHEAST NEBRASKA WILL
COMBINE WITH MOIST AND UNSTABLE AIR TO PRODUCE A THREAT OF
THUNDERSTORMS WITH VERY HEAVY RAIN. LOW PRESSURE ALOFT APPROACHING
FROM THE WEST WILL HELP BRING THE LIFT NEEDED TO TRIGGER THE
THUNDERSTORMS. THE MAIN THREAT OF FLOOD PRODUCING HEAVY RAIN WILL
BE IN NORTHWEST IOWA AND INTO PART OF SOUTHWEST MINNESOTA
INCLUDING WORTHINGTON AND JACKSON. THE GROUND IS ALREADY SATURATED
FROM RECENT RAIN...AND ANY ADDITIONAL HEAVY RAIN FROM THE
THUNDERSTORMS COULD CAUSE FLASH FLOODING.

IAZ002-003-013-014-020>022-031-032-MNZ089-090-211700-
/O.NEW.KFSD.FF.A.0007.070821T2200Z-070822T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSCEOLA-DICKINSON-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-
WOODBURY-IDA-NOBLES-JACKSON-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER...LE MARS...
CHEROKEE...STORM LAKE...SIOUX CITY...IDA GROVE...HOLSTEIN...
BATTLE CREEK...WORTHINGTON...JACKSON...LAKEFIELD
347 AM CDT TUE AUG 21 2007

...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH LATE
TONIGHT...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA AND SOUTHWEST 
  MINNESOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST 
  IOWA...BUENA VISTA...CHEROKEE...CLAY...DICKINSON...IDA...
  OBRIEN...OSCEOLA...PLYMOUTH AND WOODBURY. IN SOUTHWEST 
  MINNESOTA...JACKSON AND NOBLES.

* FROM THIS AFTERNOON THROUGH LATE TONIGHT

* THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY LATE THIS
  AFTERNOON AND CONTINUE THROUGH AT LEAST EARLY TONIGHT. BECOME
  FAIRLY WIDESPREAD ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA
  THIS AFTERNOON AND NIGHT. THE GROUND IS ALREADY SATURATED FROM
  PREVIOUS STORMS AND THE POTENTIAL EXISTS FOR AN ADDITIONAL 1 TO
  3 INCHES OF RAIN IN A SHORT TIME DURING THE AFTERNOON AND
  NIGHT...WHICH COULD CAUSE FLASH FLOODING.

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$
WILLIAMS
3 follow-up statements
000 
WGUS63 KFSD 211629
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1129 AM CDT TUE AUG 21 2007

.A NEARLY STATIONARY FRONT ACROSS IOWA AND SOUTHEAST NEBRASKA
WILL COMBINE WITH MOIST AND UNSTABLE AIR TO PRODUCE A THREAT OF
THUNDERSTORMS WITH VERY HEAVY RAIN. LOW PRESSURE ALOFT
APPROACHING FROM THE WEST WILL HELP BRING THE LIFT NEEDED TO
TRIGGER THE THUNDERSTORMS. THE MAIN THREAT OF FLOOD PRODUCING
HEAVY RAIN WILL BE IN NORTHWEST IOWA AND PARTS OF SOUTHWEST
MINNESOTA INCLUDING WORTHINGTON AND JACKSON. THE GROUND IS ALREADY
SATURATED FROM RECENT RAIN...AND ANY ADDITIONAL HEAVY RAIN FROM
THE THUNDERSTORMS COULD CAUSE FLASH FLOODING.

IAZ002-003-013-014-020>022-031-032-MNZ089-090-220030-
/O.CON.KFSD.FF.A.0007.070821T2200Z-070822T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSCEOLA-DICKINSON-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-
WOODBURY-IDA-NOBLES-JACKSON-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER...LE MARS...
CHEROKEE...STORM LAKE...SIOUX CITY...IDA GROVE...HOLSTEIN...
BATTLE CREEK...WORTHINGTON...JACKSON...LAKEFIELD
1129 AM CDT TUE AUG 21 2007

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 5 PM CDT THIS
AFTERNOON THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA...INCLUDING 
  THE FOLLOWING AREAS...IN NORTHWEST IOWA...BUENA VISTA...
  CHEROKEE...CLAY...DICKINSON...IDA...OBRIEN...OSCEOLA...
  PLYMOUTH AND WOODBURY. IN SOUTHWEST MINNESOTA...JACKSON AND 
  NOBLES.

* FROM 5 PM CDT THIS AFTERNOON THROUGH LATE TONIGHT

* THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY LATE THIS
  AFTERNOON AND CONTINUE THROUGH AT LEAST EARLY TONIGHT. THE
  GROUND IS ALREADY SATURATED FROM PREVIOUS STORMS AND THE
  POTENTIAL EXISTS FOR LOCALLY HEAVY AMOUNTS OF 1 TO 3 INCHES OF
  RAIN IN A SHORT TIME...WHICH COULD CAUSE FLASH FLOODING.

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$

08
000 
WGUS63 KFSD 211955
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
255 PM CDT TUE AUG 21 2007

.A NEARLY STATIONARY FRONT ACROSS IOWA AND SOUTHEAST NEBRASKA
WILL COMBINE WITH MOIST AND UNSTABLE AIR TO PRODUCE A THREAT OF
THUNDERSTORMS WITH VERY HEAVY RAIN. LOW PRESSURE ALOFT
APPROACHING FROM THE WEST WILL HELP BRING THE LIFT NEEDED TO
TRIGGER THE THUNDERSTORMS. THE MAIN THREAT OF FLOOD PRODUCING
HEAVY RAIN WILL BE IN NORTHWEST IOWA AND PARTS OF SOUTHWEST
MINNESOTA INCLUDING WORTHINGTON AND JACKSON. THE GROUND IS
ALREADY SATURATED FROM RECENT RAIN...AND ANY ADDITIONAL HEAVY
RAIN FROM THE THUNDERSTORMS COULD CAUSE FLASH FLOODING.

IAZ002-003-013-014-020>022-031-032-MNZ089-090-220400-
/O.CON.KFSD.FF.A.0007.070821T2200Z-070822T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSCEOLA-DICKINSON-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-
WOODBURY-IDA-NOBLES-JACKSON-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER...LE MARS...
CHEROKEE...STORM LAKE...SIOUX CITY...IDA GROVE...HOLSTEIN...
BATTLE CREEK...WORTHINGTON...JACKSON...LAKEFIELD
255 PM CDT TUE AUG 21 2007

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA...INCLUDING 
  THE FOLLOWING AREAS...IN NORTHWEST IOWA...BUENA VISTA...
  CHEROKEE...CLAY...DICKINSON...IDA...OBRIEN...OSCEOLA...
  PLYMOUTH AND WOODBURY. IN SOUTHWEST MINNESOTA...JACKSON AND 
  NOBLES.

* UNTIL 1 AM CDT WEDNESDAY

* THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY LATE THIS 
  AFTERNOON AND CONTINUE THROUGH AT LEAST EARLY TONIGHT. THE 
  GROUND IS ALREADY SATURATED FROM PREVIOUS STORMS AND THE 
  POTENTIAL EXISTS FOR LOCALLY HEAVY AMOUNTS OF 1 TO 3 INCHES OF 
  RAIN IN A SHORT TIME...WHICH COULD CAUSE FLASH FLOODING. 

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$
000 
WGUS63 KFSD 220247
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
947 PM CDT TUE AUG 21 2007

.TRAINING THUNDERSTORMS OVER PARTS OF NORTHWEST IOWA WILL CONTINUE TO
BRING A THREAT OF HEAVY RAIN AND FLASH FLOODING THROUGH THE BALANCE
OF THE EVENING. 

IAZ002-003-013-014-MNZ089-090-220400-
/O.CAN.KFSD.FF.A.0007.000000T0000Z-070822T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSCEOLA-DICKINSON-OBRIEN-CLAY-NOBLES-JACKSON-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER...
WORTHINGTON...JACKSON...LAKEFIELD
947 PM CDT TUE AUG 21 2007

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA AND
SOUTHWEST MINNESOTA HAS BEEN CANCELLED. HEAVY RAIN PRODUCING
THUNDERSTORMS SHOULD REMAIN SOUTH OF HIGHWAY 18 THE AREA THE
REMAINDER OF THE NIGHT. 

$$

IAZ020>022-031-032-220600-
/O.CON.KFSD.FF.A.0007.000000T0000Z-070822T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...LE MARS...CHEROKEE...STORM LAKE...
SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK
947 PM CDT TUE AUG 21 2007

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTHWEST IOWA...INCLUDING THE FOLLOWING AREAS...
  BUENA VISTA...CHEROKEE...IDA...PLYMOUTH AND WOODBURY.

* UNTIL 1 AM CDT WEDNESDAY

* THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS AREAS BETWEEN SIOUX CITY
  AND STORM LAKE THROUGH 1 AM. RAINFALL AMOUNTS IN EXCESS OF 4 INCHES
  HAVE ALREADY BEEN REPORTED IN CHEROKEE...AND ADDITIONAL EXCESSIVE
  RAINFALL IS POSSIBLE ACROSS THE WATCH AREA THROUGH 1 AM.

* ROAD CLOSURES AND FLOODING IN BASEMENTS ARE LIKELY IN AREAS
  RECEIVING EXCESSIVE RAINFALL.

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$
 JH

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Aug 20, 9:29 PM CDT, 6 hours 18 minutes earlier.

Area forecast discussion, Aug 20, 9:29 PM CDT, 6 hours 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
929 PM CDT MON AUG 20 2007

.DISCUSSION...
SCATTERED STRONG TO SEVERE THUNDERSTORMS MOVING EAST-NORTHEAST ACROSS
NORTHWEST IOWA THIS EVENING AND TIMING FROM PREVIOUS FORECAST MOVING
BULK OF THIS ACTIVITY EAST OF THE AREA BY 06Z LOOKS GOOD...AND HAVE
NOT MADE ANY SIGNIFICANT CHANGES TO FORECAST FOR TONIGHT EXCEPT TO
TRIM POPS IN WESTERN CWA...AND BUMP UP A LITTLE IN THE FAR SOUTHEAST.
UPDATES HAVE BEEN SENT.

&&

.AVIATION...
AVN CONCERNS INCLUDE THE POSSIBILITY OF SOME MVFR CIGS DURING THE
LATE EVENING AND OVERNIGHT AT THE KFSD AND KSUX TAF SITES. THIS IS
DUE TO SOME POSSIBLE STRATUS DEVELOPMENT BEHIND A TS COMPLEX WHICH WL
BE MOVG E OF THIS AREA BY THAT TIME. WORSE YET...BE AWARE THAT SOME
IFR CONDS COULD DEVELOP AROUND SUNRISE INTO MID MORNING ON TUE AT
KFSD AND KSUX. THE LOW LEVEL WINDS WL BE EXTREMELY LIGHT WITH A LOT
OF RESIDUAL LOW LEVEL MOISTURE. ANY TEMP INVERSION AT ALL WL LIKELY
CAUSE STRATUS DEVELOPMENT TUESDAY MORNING. IFR CONDS APPEAR LESS
LIKELY AT KHON TUE MORNING AT THIS TIME.

PCPN WISE...ISOLATED TSRA AROUND KSUX SHOULD MOVE EAST OF THERE BY
05Z...WITH DRY CONDITIONS EXPECTED THROUGH THE REST OF TONIGHT AND
TUESDAY MORNING. SCATTERED TSRA WILL AGAIN BE POSSIBLE LATE TUESDAY
AFTERNOON AND EVENING...AGAIN MAINLY AFFECTING KSUX TAF LOCATION.

&&

.PREV DISCUSSION...
FOR THIS AFTERNOON AND TONIGHT...SYNOPTIC WARM FRONT LOOKS TO BE
SEATING UP ACROSS NORTHERN NEBRASKA WITH AN OUTFLOW FROM EARLIER MCS
STRETCHING FROM NEAR KOMA-KSUX-KMHE. BOTH AREAS COULD SERVE AS A
FOCUS FOR THUNDERSTORM INITIATION AS PLENTY OF UPPER LEVEL SUPPORT
SPREADS OVER THE AREA. SOME CAPPING OCCURRING...BUT WITH CIN VALUES
ONLY AROUND 40 J/KG...STRONG UPPER LEVEL SUPPORT SHOULD OVERCOME
THIS. VERY STRONG DRYING IN THE MID LEVELS WITH THIS WAVE...NOT TO
MENTION 4000 J/KG CAPE VALUES AND STRONG SHEAR...SHOULD LEAD TOWARDS
AN ORGANIZED SEVERE WEATHER EVENT. AT THIS TIME...HIGHEST THREAT FOR
THIS TO OCCUR WILL BE MAINLY SOUTH OF A CHAMBERLAIN TO STORM LAKE
IOWA LINE. WITH LCL VALUES SO LOW...A TORNADO OR TWO NOT OUT OF THE
QUESTION. OTHERWISE....SHOULD SEE DRIER AIR FILTER IN ON NORTH WINDS
TONIGHT WITH COOLER OVERNIGHT LOWS.

PRETTY MUCH STATUS QUO FCST FM TUES THRU EXTD AS PREV FCST STILL
LOOKING GOOD OVERALL. THE TUES SYSTEM MAY NOT LOOK QUITE AS
ORGANIZED AS BEFORE...BUT MODELS KNOWN TO FLIP/FLOP. ANY CHC TSTMS
THRU TUE MRNG WOULD BE CAUSED BY MID LVL WARM ADVECTION IN NRN CWA.
HOWEVER...DURG AFTN RETURN LOW LVL SSELY FLOW IN RESPONSE TO NEXT
SHORT WAVE WILL BRING BACK MOISTURE AND INSTABILITY...ESP SOUTH OF
I90 WHERE STILL EXPCT AT LEAST SCT TSTMS TO DVLP IN THE AFTN AND EVE
AND MOVE SEWD THRU NWRN IA. SOME SVR WILL BE QUITE PSBL WITH GOOD
LAPSE RATES AND SHEAR EXPCD. DRYING FM NW TO SE TUES NGT...BUT MORE
SHORT WAVES IN ZONAL FLOW WILL BRING BACK MORE ELEVATED SHRA/TSRA
INTO SRN CWA WED...SPRDG ENE WED NGT AND CONTINUING OFF AND ON THRU
FRI ACCORDING TO LONGER RANGE MODELS. APPEARS THIS ACTIVITY WOULD BE
MOSTLY HEAVY RAIN PRODUCERS AND A LIT TOO ELEVATED FOR MUCH SVR
EXCPT CLOSER TO SFC BASED IN FAR SRN CWA...UNLESS THERE ARE ELEVATED
HAILERS WITH COLD AIR ALOFT TO THE NORTH. SRN THRU ERN CWA WILL
STILL HAVE POTENTIAL FOR MORE FLOODING RAINS REST OF WEEK UNLESS
LIFTING BOUNDARY SHIFTS FURTHER SOUTH.

KEPT IT DRY FOR SAT THRU MON AS RDG MOVES SEWD OVR CWA FLWD BY
RETURN SSELY FLOW OF WARM HUMID AIR FOR SUN INTO MON. 12Z HPC GUID
LOOKS RATHER UNDERDONE WITH TEMPS...DEWPOINTS...AND WINDS...AND WILL
GO HIGHER WITH A BLEND OF OUR PREV FCST WITH PATTERN RECOGNITION.
WET STORMY PATTERN MAY RETURN LATE MON IF LONG RANGE MODELS RIGHT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH UNTIL 4 AM CDT TUESDAY FOR IAZ002-003-012>014-
     020>022-031-032.
MN...FLASH FLOOD WATCH UNTIL 4 AM CDT TUESDAY FOR
     MNZ080-081-089-090.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, Aug 20, 11:44 AM CDT, 16 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1144 AM CDT MON AUG 20 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1144 AM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A VERY FAVORABLE ENVIRONMENT FOR SEVERE WEATHER WILL DEVELOP BY
LATE THIS AFTERNOON...ESPECIALLY NEAR THE MISSOURI RIVER BORDERING
NEBRASKA...INTO NORTHWEST IOWA. THERE IS A FAIRLY HIGH THREAT OF BOW
ECHO DEVELOPMENT...WHICH COULD RESULT IN HAIL TO THE SIZE OF GOLF
BALLS...70 MPH WIND GUSTS AND A FEW TORNADOES. ALONG WITH THE SEVERE
POTENTIAL...VERY HEAVY RAINFALL WILL ALSO BE POSSIBLE. PLEASE BE
PREPARED FOR RAPIDLY CHANGING CONDITIONS THIS AFTERNOON.

FLOODING...
THUNDERSTORMS THAT DEVELOP LATE THIS AFTERNOON WILL HAVE THE
POTENTIAL TO PRODUCE RAINFALL RATES OF 1 O 2 INCHES PER HOUR.
THIS HEAVY ACTIVITY SHOULD BE MAINLY SOUTH OF A PARKSTON TO
SPENCER IOWA LINE. ADDITIONALLY...HEAVY RAIN THAT FELL LAST NIGHT
AND EARLY THIS MORNING WILL CAUSE RIVERS TO RISE TO NEAR BANKFUL
OVER PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA. IF THE
HEAVY RAINFALL EXPECTED TONIGHT OCCURS A LITTLE FARTHER NORTH
THAN EXPECTED...THESE RIVERS MAY BE PUSHED BEYOND BANKFUL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF POTENTIALLY SEVERE STORMS WILL GENERATE TOWARD
TUESDAY EVENING ACROSS FAR SOUTHEAST SOUTH DAKOTA AND SOUTHWEST
MINNESOTA...PUSHING THROUGH NORTHEAST NEBRASKA AND NORTHWEST IOWA
IN THE EVENING.  HAIL TO GOLFBALL SIZE AND DAMAGING WINDS ARE
POSSIBLE. THERE IS ALSO AN ADDITIONAL THREAT OF VERY HEAVY
RAINFALL OVER AREAS SOUTH OF A LINE FROM WINDOM TO VERMILLION.

THUNDERSTORMS WITH MORE HEAVY RAIN POTENTIAL WILL OCCUR FROM LATE
WEDNESDAY INTO THURSDAY MORNING...WITH THE GREATEST THREAT ALONG
AND SOUTH OF INTERSTATE 90.

THE CHANCE FOR HEAVY RAIN PRODUCING THUNDERSTORMS WILL CONTINUE
INTO EARLY FRIDAY...MAINLY FROM FAR SOUTHEAST SOUTH DAKOTA AND
NORTHEAST NEBRASKA...THROUGH NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 300 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Local storm report, Aug 20, 10:20 PM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 PM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     10 NW SIOUX CENTER      43.18N 96.31W
08/20/2007  E60.00 MPH       SIOUX              IA   PUBLIC

0915 PM     HAIL             SIOUX CENTER            43.08N 96.17W
08/20/2007  E1.00 INCH       SIOUX              IA   LAW ENFORCEMENT

            REPORTED BY IOWA STATE PATROL NEAR SIOUX CENTER.

0915 PM     HAIL             10 NW SIOUX CENTER      43.18N 96.31W
08/20/2007  E0.75 INCH       SIOUX              IA   PUBLIC

0940 PM     TSTM WND GST     4 SW GEORGE             43.30N 96.06W
08/20/2007  E60.00 MPH       LYON               IA   TRAINED SPOTTER

            50 TO 60 MPH WINDS WITH BRANCHES DOWN. ALSO HAD 2 INCHES
            OF RAIN...BUT NO REPORTS OF FLOODING.

1010 PM     HAIL             6 NW SIBLEY             43.46N 95.83W
08/20/2007  E1.00 INCH       OSCEOLA            IA   TRAINED SPOTTER

&&

JH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 9:02 PM CDTSevere Thunderstorm WarningFSDSioux47 min
Aug 20, 9:26 PM CDTSevere Thunderstorm WarningFSDLyon49 min
Aug 20, 9:57 PM CDTSevere Thunderstorm WarningFSDOsceola48 min
Aug 21, 10:55 AM CDTRiver Flood WarningFSDDickinson11 days
Aug 21, 6:55 PM CDTSevere Thunderstorm WarningFSDCherokee50 min
Aug 21, 3:07 AM CDTDense Fog AdvisoryFSDLincoln, Lyon, Murray, Pipestone4 hr

Nearby

Flash Flood Watches in Iowa, 2007Flash Flood Watches in Minnesota, 2007Every flash flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.